Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Gastroparesis

12/14/2009

Question:

I have been diagnoised with gastroparesis and am trying to control it with diet and Nexium (2x daily). 12 years ago I had a Highly Selective Vagotomy, which is believed to be the cause. I tried reglan and suffered side effects. The current issue is even with the Nexium and diet changes, I still have yellow tongue and it seems to be also affecting my sinuses. I get burning in my nose and fluid in my ear and sinus headaches and mucus in my throat. There is also the lump in my throat every few days. I am at a stand still with the doc as to why I still have these issues. I am miserable daily worrying there is "no cure" for me and I will do damage to my tongue and nose. Any suggestions? Thank you

Answer:

From your short explanation of symptoms, gastroparesis does not appear to be primary problem but likely is a contributing factor given your vagotomy. Reflux of stomach contents because stomach is not emptying may be the most logical explanation for your symptoms. Confirming reflux with a pH probe (probe that monitors acid in the esophagus) would be helpful and if present, consider surgical means to make opening between stomach and esophagus tighter.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Annette  Kyprianou, MD Annette Kyprianou, MD
Senior Clinical Instructor of Medicine
School of Medicine
Case Western Reserve University